Virginia, 2016

Flash Flood in Virginia, June 6, 2016

June 6, 2016 · NWS RNK · 1 event in 1 county or zone

A line of thunderstorms developed across parts of Halifax and Charlotte counties during the very early morning hours of June 6th within an area of higher residual instability and deeper moisture. 5 inches fell over several hours in a narrow swath across southeast Halifax into far southern Charlotte County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of thunderstorms developed across parts of Halifax and Charlotte counties during the very early morning hours of June 6th within an area of higher residual instability and deeper moisture. Radar estimates showed 1 to 3.5 inches fell over several hours in a narrow swath across southeast Halifax into far southern Charlotte County. The highest rain gage report from the area (valid 12z, Jun 6) was at South Boston COOP (SOBV2) with 1.78 .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 6, 12:18 AM EST, 57 minutes earlier.

Area forecast discussion, Jun 6, 12:18 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
118 AM EDT MON JUN 6 2016

.SYNOPSIS...
A cold front along the western slopes of the Appalachians will
move east across the region this morning and off the coast by
this afternoon. A second cold front with an associated stronger
push of drier and cooler air arrives Tuesday into Tuesday night.
High pressure and drier weather will cover the region for Thursday
and Friday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 614 PM EDT Sunday...

Broken line of storms continues to move eastward and is now mainly
confined to Southside VA and north-central NC...and should be east
of our area between 7 and 8 PM. Very limited instability remains
behind this line but did not want to completely rule out isolated
thunder chances...so left that in but lowered the PoPs
considerably. Severe thunderstorm watch remains in effect for
Piedmont counties but will likely be dropped for our area by 8pm
at the latest. Damaging winds is the primary threat at this time
for this area...and this is really narrowing down to Caswell Co NC
and Halifax Co VA.

Previous discussion as of 425 PM EDT Sunday...

First piece of developing eastern long wave upper trof tracks
through the Ohio Valley and base of the trof tonight. Have
maintained likely to categorical probability of precipitation.
Models showers a majority of the pre-frontal precipitation
evolving into lines and linear segments with a majority of the
more intense showers and thunderstorms exiting the far western
county warning area by 03Z/11PM. Storm motion today is generally
240/30 knots. 12Z and forecast soundings are unidirectional.
Isolated supercells are possible ahead of the lines of storms but
if low level winds back more to the south or southeast...low level
helicity may increase enough to support some better organized
storm rotation.

Not a good push of drier or cooler air east of the Blue Ridge
tonight and Monday. Expect cold front to extend from southeast
Virginia to northern Georgia. With deeper moisture still on the
southern edge of the county warning area...the probability of
precipitation will remain in the southern forecast area Monday.
There will be little to no drop in 850 MB temperatures. Even with
the cloud cover maximum temperatures will still climb into the
80s.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
As of 425 PM EDT SUNDAY...

Bigger 500 mb heights falls arrive in the region on Tuesday and
Tuesday night. Some colder air aloft some in Tuesday afternoon.
More significant push of cooler air comes into the forecast area
on Tuesday night with 850 MB temperatures lowering into the +6 to
+10 range by 12Z/8AM Wednesday. Northern edge of deep moisture
does not get pushed out of the extreme southeast part of the
forecast area until Tuesday morning.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EDT Sunday...

Upper pattern becomes more amplified with a large ridge over the
central United States and the long wave trof moving slowly off
the East Coast. Forecast area stays in deep northwest flow with
rising 500 mb heights. Maximum temperatures on Thursday will be 5
to 10 degrees below normal but will be warming through the period,
and by Sunday will be 5 to 10 degrees above normal. At the surface
the region will be under high pressure Thursday and Friday. A cold
front approaches from the north of Saturday but stalls before
reaching the area.

&&

.AVIATION /05Z MONDAY THROUGH FRIDAY/...
As of 110 AM EDT Monday...

Cold front just west of the area should push east to the Blue
Ridge overnight and to the east Monday morning. Bands of deeper
convection continue to affect the KDAN vicinity and will likely
linger for another hour or so before moving east. This will bring
MVFR to IFR conditions in both lower cigs and vsbys at KDAN until
the rainfall moves east. Otherwise, VFR conditions are expected
across much of the region overnight excluding patchy fog and
stratus in spots. In addition, lingering low level moisture and
upslope conditions will help produce periods of mainly MVFR
ceilings. Conditions will improve to VFR at all locations by
14Z/10AM Monday with mainly scattered to broken high clouds over
scattered cumulus fields this afternoon. West winds will
gradually back to southwest in most locations by the afternoon.

Extended discussion...
As of 140 PM EDT Sunday...

The front is expected to stall along the southeast Atlantic coast
Monday and will become the focus for unsettled weather across the
deep south as a developing tropical depression moves northeast out
of the Gulf of Mexico and across northern Florida into Tuesday.
This will result in persistent cloudiness from the Carolinas
southward.

Aside for the system moving across the southeast states early in
the week, there could be a periods of upslope clouds and showers
across the mountains of WV through Monday night and again Tuesday
night into Wednesday morning impacting KLWB and KBLF the most
with showers and potential MVFR ceilings. Otherwise...conditions
appear to be largely VFR through Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/SK
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...AMS/DS/JH/PM
Hazardous weather outlook, Jun 5, 6:24 PM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 PM EDT SUN JUN 5 2016

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-WVZ042>044-
507-508-061100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
724 PM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043-044-058-059-061100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
CHARLOTTE-
724 PM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 11:58 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1258 AM EDT MON JUN 6 2016

VAZ058-059-060600-
CHARLOTTE-HALIFAX-
1258 AM EDT MON JUN 6 2016

...A BAND OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CHARLOTTE
AND SOUTHERN HALIFAX COUNTIES...

AT 1256 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
ELMO TO SOUTH BOSTON TO DRYBURG...MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS ALONG WITH
VERY HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
SOUTH BOSTON...
HALIFAX...
REDOAK...
TURBEVILLE...
AND SCOTTSBURG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3670 7865 3668 7863 3664 7856 3663 7855
      3665 7860 3669 7865 3669 7868 3668 7870
      3658 7872 3655 7914 3670 7917 3685 7853
TIME...MOT...LOC 0456Z 262DEG 33KT 3671 7872

JH

The radar

The Raleigh/Durham radar (KRAX), 120 km away, was scanning. The volume nearest the first event began at 06:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Halifax

When
June 6, 1:15 AM EST to 2:15 AM EST
Where
Halifax County, 2.91 mi WSW of South Boston to 3.08 mi WSW of South Boston
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.677, -78.944

Flash flooding was reported along portions of Route 58 west of South Boston including up to two feet of water covering the intersection of Sandy Beach (Route 703) and Philpott Road (Route 58).

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643211.